Tennessee, 2011Damaging Wind in Tennessee, September 2, 2011
September 2, 2011 · NWS MRX · 1 event in 1 county or zone
Very unstable atmosphere across Southwest Virginia and Northeast Tennessee resulted in isolated severe thunderstorm development in this area during the middle evening period. The dry low level air mass strengthened downdrafts in the storms which downed a few trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very unstable atmosphere across Southwest Virginia and Northeast Tennessee resulted in isolated severe thunderstorm development in this area during the middle evening period. The dry low level air mass strengthened downdrafts in the storms which downed a few trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 2, 7:54 PM EST, 1 minute earlier.
Area forecast discussion, Sep 2, 7:54 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT FRI SEP 2 2011
.DISCUSSION...MOIST EAST TO NORTHEAST LOW LEVEL FLOW IS FEEDING A
WEAK IMPULSE RIDING INTO THE HIGHER TERRAIN ACROSS NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA. ADDITIONAL SHOWERS AND A
THUNDERSTORM HAVE DEVELOPED IN THE INSTABILITY PRESENT ACROSS
SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. BELIEVE THESE
WILL BE AROUND FOR A WHILE SO ADDED SOME POPS FOR THIS ACTION
TONIGHT. ALSO FEEL LIKE MIN TEMPS NEED A SLIGHT UPWARD NUDGE SO
ADDED A DEGREE AS SURFACE GRADIENT MAY KEEP SOME FLOW GOING FOR A
FEW HOURS HOLDING TEMPS UP A BIT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 2, 1:45 PM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI SEP 2 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
245 PM EDT FRI SEP 2 2011 /145 PM CDT FRI SEP 2 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
REMNANTS OF A TROPICAL STORM LEE CURRENTLY IN THE NORTHERN GULF OF
MEXICO MAY MOVE NORTHEAST TOWARD THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS LATE SUNDAY THROUGH TUESDAY AND COLLIDE WITH
A FRONTAL BOUNDARY OVER THE AREA. DEPENDING OF THE EXACT TRACK OF
THIS SYSTEM AND ASSOCIATED MOISTURE...THUNDERSTORMS WITH HEAVY
RAINFALL ARE POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING. THERE
IS A GREAT DEAL OF UNCERTAINTY OF THE EXACT PATH OF THIS
SYSTEM...SO PLEASE STAY TUNED TO FURTHER UPDATES TO THE FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WILL MONITOR THE SYSTEM
FOR EARLY NEXT WEEK.
In the hours before
Special weather statement, Sep 2, 5:46 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
646 PM EDT FRI SEP 2 2011
TNZ017-018-046-047-VAZ008-030015-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN
TN-WASHINGTON VA-
646 PM EDT FRI SEP 2 2011
...SIGNIFICANT WEATHER ADVISORY FOR THE CITY OF BRISTOL
VA...WASHINGTON COUNTY VA...AND JOHNSON AND SULLIVAN COUNTIES UNTIL
815 PM EDT...
AT 642 PM EDT/542 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING ISOLATED STRONG THUNDERSTORMS EAST OF MARION VA...
MOVING SOUTHWEST AT 25 MPH. THESE STORMS MAY REACH EXTREME NORTHEAST
TENNESSEE AND WASHINGTON COUNTY VIRGINIA.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ABINGDON...MOUNTAIN
CITY...BRISTOL VA...BRISTOL TN...ELIZABETHTON...HAMPTON...GLADE
SPRING...KONNAROCK...EMORY-MEADOW VIEW...LINDELL...DAMASCUS...
HILANDER PARK...HOLSTON...LAUREL BLOOMERY...HARR...SHADY VALLEY...
BENHAMS...TRADE...SOUTH HOLSTON DAM AND NEVA.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
TG
Thunderstorm Wind, Johnson
- When
- September 2, 7:55 PM EST
- Where
- Johnson County, 0.89 mi SE of Laurel Bloomery
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.560, -81.760
A few trees were reported down in Laurel Bloomery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 2, 2011$50 million · 61 kt wind · 14 events
- Damaging Winds in Wisconsin, September 2, 2011$5.9 million · 70 kt wind · 24 events
- Wildfire in Texas, September 2 to 21, 2011$5.4 million · 22 events
- Wildfire in Texas, September 2 to 13, 20111 injured · $6.0 million · 1 event
- Storm Surge in Louisiana, September 2 to 6, 2011$2.0 million · 14 events
- Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011$1.4 million · 72 kt wind · 20 events
- Wildfire in Idaho, September 2 to 3, 2011$3.5 million · 1 event
- Flash Flood and Hail in North Carolina, September 2, 2011$370,000 · 1 in hail · 33 events
- Tropical Storm in Louisiana, September 2 to 5, 2011$315,000 · 33 events
- Damaging Winds and Lightning Strike in Wisconsin, September 2, 2011$358,000 · 61 kt wind · 23 events
- Wildfire in California, September 2 to 4, 20111 injured · $600,000 · 1 event
- Heavy Rain in Arizona, September 2, 20117 injured · $50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339372.